Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 130, NWS Twin Cities, MN

July 20, 2019Le Sueur County, Nicollet County, Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2019, 6:32 AM CDT for Le Sueur County, Nicollet County, Sibley County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 6:32 AM CDT (11:32 UTC)
Expired
Jul 20, 2019, 7:15 AM CDT
In force
43 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Le Sueur County, MN, Nicollet County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 60 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5451 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5451 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
2.1
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS53 KMPX 201132
SVRMPX
MNC079-103-143-201215-
/O.NEW.KMPX.SV.W.0130.190720T1132Z-190720T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
632 AM CDT Sat Jul 20 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Le Sueur County in south central Minnesota...
  Southeastern Sibley County in central Minnesota...
  Northeastern Nicollet County in south central Minnesota...

* Until 715 AM CDT.

* At 632 AM CDT, a severe thunderstorm was located near St. Peter, or
  16 miles north of Mankato, moving east at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  St. Peter around 635 AM CDT.
  Le Sueur around 655 AM CDT.
  Henderson around 700 AM CDT.

Other locations impacted by this severe thunderstorm include Rush
River, Ottawa, St Henry, Norseland and St Thomas.

This includes U.S. Highway 169 between mile markers 69 and 83.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 9410 4443 9416 4455 9386 4436 9376
TIME...MOT...LOC 1132Z 248DEG 16KT 4441 9403 

HAIL...1.25IN
WIND...<50MPH
 
$$

SPD
2 follow-up statements
709 
WWUS53 KMPX 201204
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 AM CDT Sat Jul 20 2019

MNC079-103-143-201215-
/O.CON.KMPX.SV.W.0130.000000T0000Z-190720T1215Z/
Le Sueur MN-Sibley MN-Nicollet MN-
704 AM CDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHWESTERN LE SUEUR...SOUTHEASTERN SIBLEY AND NORTHEASTERN
NICOLLET COUNTIES...

At 704 AM CDT, a severe thunderstorm was located near Le Sueur, or 21
miles north of Mankato, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northwestern Le Sueur, southeastern Sibley and northeastern Nicollet
Counties, including the following locations... Rush River, Ottawa, St
Henry, Norseland and St Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4435 9403 4446 9408 4455 9386 4436 9376
TIME...MOT...LOC 1204Z 248DEG 16KT 4446 9384 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPD
080 
WWUS53 KMPX 201215
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
715 AM CDT Sat Jul 20 2019

MNC079-103-143-201224-
/O.EXP.KMPX.SV.W.0130.000000T0000Z-190720T1215Z/
Le Sueur MN-Sibley MN-Nicollet MN-
715 AM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LE SUEUR...
SOUTHEASTERN SIBLEY AND NORTHEASTERN NICOLLET COUNTIES WILL EXPIRE AT
715 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4435 9403 4446 9408 4455 9386 4436 9376
TIME...MOT...LOC 1214Z 248DEG 16KT 4448 9378 

$$

SPD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:01 AM CDT, 31 minutes earlier.

Area forecast discussion, Jul 20, 6:01 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
601 AM CDT Sat Jul 20 2019

.UPDATE...
Issued at 553 AM CDT Sat Jul 20 2019

Updated for the 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Sunday)
Issued at 413 AM CDT Sat Jul 20 2019

The main forecast concern in the short term period is the showers
and thunderstorms forecast to move through the Minnesota and western
Wisconsin today.

As of early this morning, a surface low was noted across eastern
Colorado with thr frontal boundary we've been dealing with for days
in place across northern Iowa. North of the front across southern
MN and western WI, dew points have fallen into the mid to upper 60s
and temperatures have cooled into the upper 60s to lower 70s.
Meanwhile, an MCS was progressing eastward across South Dakota, and
will eventually move across our local area today with additional
thunderstorm development out ahead of the MCS north of the front.

The strongest instability has shifted south of with the front
itself, but up to 3,000 J/kg of MUCAPE will be in place across
southern MN which could lead to strong elevated storms with
isolated large hail. The main issue will be heavy rainfall and
lightning. The strongest forcing, including 600-700mb Fgen will
shift nearly due east across southern MN and western WI today.
There have been some differences in the model guidance on exactly
how far north or south the main slug of precipitation will go. The
HRRR is one of the more northern solutions while the global
models tend to point to far southern MN along the Iowa border.
Leaned toward the northern solution as CAMs have been consistently
showing this from run to run. From mid morning through mid
afternoon, expect showers and thunderstorms to work east across
southern MN and western WI, with a narrow 1-2" swath of rainfall
(and possibly locally higher amounts)expected.

Skies will clear from west to east this evening as reinforcing dry
northerly flow pushes in with pressure rises from the north. Sunday
will start out clear and dry, but a quick moving shortwave trough
will approach from the west by afternoon, introducing some chances
of precipitation to the forecast.

.LONG TERM...(Sunday night through Friday)
Issued at 413 AM CDT Sat Jul 20 2019

A pattern change is on the horizon in the long term, as the large
scale flow transitions to ridging over the Intermountain west and
troughing over the eastern CONUS. Overall this will mean dry and
mild weather for the forecast area, with the exception of possibly
the entry into and out of the pattern.

Sunday will be one of those days, in which we should see overall
dry weather, but a few stray showers can't be ruled out given
fleeting northwest flow aloft. After that, we see several days
with mostly sunny skies and high temps moderating from the 70s to
low/mid 80s.

On Friday the western ridge flattens, which looks to bring back
northwest flow to the region. Both GFS and ECMWF models bring a
weak front across the area as a shortwave trough pivots over
northwest Ontario. Therefore the Friday night - Saturday time
frame would be the next decent opportunity for organized shower
and thunderstorm activity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 553 AM CDT Sat Jul 20 2019

Thunderstorms developing along and north of the west to east
oriented frontal boundary will be the main concer. Expect the
storms to lift north toward the metro, then translate eastward
with time through the day. MVFR cigs will be mostly be limited to
thunderstorms, mainly due to VIS issues. Storms should be on the
way out by this afternoon, with rapidly improving conditions after
that.

KMSP...A prolonged period of thunderstorms from 14Z through 19Z
is possible. Severe weather chance is low this far north.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 5 kts.
Mon...VFR. Wind NW 5 kts.
Tue...VFR. Wind W 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...SPD
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Jul 20, 4:30 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sat Jul 20 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
430 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today. A few strong to
severe storms are possible, primarily across southern Minnesota.
Locally heavy rainfall is expected with these storms as well,
which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 6:09 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
609 AM CDT Sat Jul 20 2019

MNZ073-074-082-083-201215-
Brown-Blue Earth-Watonwan-Redwood-
609 AM CDT Sat Jul 20 2019

...A LINE OF STORMS WILL AFFECT REDWOOD...BROWN...NORTHERN BLUE EARTH
AND WATONWAN COUNTIES THROUGH 7 AM CDT...

At 607 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Wabasso to near Comfrey
to Mapleton. Movement was northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms, along with torrential rainfall.

Locations impacted include...
Mankato, New Ulm, Redwood Falls, North Mankato, St. James, Sleepy
Eye, Lake Crystal, Madelia, Springfield, Morgan, Walnut Grove and St.
Clair.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 103.
 U.S. Highway 169 between mile markers 35 and 55.
 U.S. Highway 71 between mile markers 52 and 75.

The torrential rainfall that is occurring with these storms may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4397 9486 4411 9486 4411 9509 4419 9510
      4420 9559 4445 9560 4454 9550 4455 9536
      4470 9534 4457 9509 4452 9488 4439 9467
      4435 9449 4427 9441 4416 9409 4417 9401
      4419 9401 4410 9380 4389 9441
TIME...MOT...LOC 1107Z 223DEG 22KT 4445 9543 4415 9481 4395 9395

LS
Special weather statement, Jul 20, 6:22 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT Sat Jul 20 2019

MNZ054-064-201145-
Yellow Medicine-Lac Qui Parle-
622 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAC QUI PARLE AND
WEST CENTRAL YELLOW MEDICINE COUNTIES THROUGH 7 AM CDT...

At 621 AM CDT, a strong thunderstorm was located near Lake Cochrane
Rec Area, or 13 miles east of Clear Lake, moving northeast at 40 mph.

Winds in excess of 40 mph, dime size hail and torrential rainfall
are possible with this storm.

Locations impacted include...
Canby, Gary and Burr.

This includes the following highways...
 U.S. Highway 212 between mile markers 0 and 1.
 U.S. Highway 75 between mile markers 95 and 97.

The torrential rainfall that is occurring with this storm may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4495 9646 4478 9606 4463 9627 4463 9645
TIME...MOT...LOC 1121Z 215DEG 33KT 4468 9641

LS
Special weather statement, Jul 20, 6:22 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT Sat Jul 20 2019

MNZ085-201200-
Steele-
622 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEELE COUNTY...

At 622 AM CDT, a strong thunderstorm was located over Owatonna,
moving east at 15 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Owatonna, Medford, Clinton Falls, Merton, Moland and Owatonna
Airport.

This includes the following highways...
 Interstate 35 between mile markers 37 and 47.
 U.S. Highway 14 between mile markers 167 and 182.

LAT...LON 4412 9341 4420 9317 4419 9305 4404 9305
      4400 9337
TIME...MOT...LOC 1122Z 250DEG 14KT 4409 9327

SPD
Special weather statement, Jul 20, 6:25 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
625 AM CDT Sat Jul 20 2019

MNZ067-075-076-201215-
Le Sueur-Sibley-Nicollet-
625 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LE SUEUR...
SOUTHEASTERN SIBLEY AND NORTHEASTERN NICOLLET COUNTIES...

At 625 AM CDT, a strong thunderstorm was located 7 miles northwest of
St. Peter, or 16 miles north of Mankato, moving east at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
St. Peter, Le Sueur, Henderson, Ottawa, Rush River and Norseland.

This includes U.S. Highway 169 between mile markers 68 and 80.

LAT...LON 4432 9418 4444 9425 4458 9392 4436 9380
TIME...MOT...LOC 1125Z 249DEG 16KT 4439 9409

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:09 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Redwood, Watonwan66 min
Jul 20, 6:22 AM CDTSpecial Weather StatementMPXLac qui Parle23 min
Jul 20, 6:25 AM CDTSpecial Weather StatementMPXNicollet50 min
Jul 20, 6:55 AM CDTSpecial Weather StatementMPXLe Sueur35 min
Jul 20, 7:03 AM CDTSpecial Weather StatementMPXSteele27 min
Jul 20, 7:21 AM CDTSpecial Weather StatementMPXBlue Earth24 min
Jul 20, 7:32 AM CDTSpecial Weather StatementMPXLe Sueur58 min
Jul 20, 7:35 AM CDTSpecial Weather StatementMPXGoodhue40 min
Jul 20, 7:56 AM CDTSpecial Weather StatementMPXSteele, Waseca49 min
Jul 20, 8:00 AM CDTSpecial Weather StatementMPXCarver, Hennepin45 min
Jul 20, 8:35 AM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington40 min
Jul 20, 8:52 AM CDTSpecial Weather StatementMPXBrown, Redwood, Renville38 min
Jul 20, 9:19 AM CDTSevere Thunderstorm WarningMPXBrown, Martin, Watonwan56 min
Jul 20, 9:33 AM CDTSpecial Weather StatementMPXRamsey27 min
Jul 20, 9:45 AM CDTSpecial Weather StatementMPXNicollet, Sibley45 min
Jul 20, 10:01 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Nicollet, Waseca44 min
Jul 20, 10:18 AM CDTSpecial Weather StatementMPXCarver, Dakota, Le Sueur, Rice, Scott42 min
Jul 20, 10:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Steele, Waseca41 min
Jul 20, 10:41 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn64 min
Jul 20, 10:58 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele47 min
Jul 20, 12:03 PM CDTSpecial Weather StatementMPXBlue Earth, Steele, Waseca87 min
Jul 20, 12:19 PM CDTSpecial Weather StatementMPXMartin56 min
Jul 20, 2:41 PM CDTSpecial Weather StatementMPXSteele3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.